Hail, White
- When
- March 30, 8:10 PM CST
- Where
- White County, 2 mi WSW of Phillipstown
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.139, -88.054
A stationary boundary set up across portions of Southern Illinois and Southwest Indiana near I-64 and became a focal point for shower and thunderstorm development for the evening hours on the 30th with a few storms producing sub-severe hail. RAP analysis had 0-1 km CAPE of 500-750 J/kg and 0-6 km shear of 50 kts to go with lapse rates around 8 C/km.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A stationary boundary set up across portions of Southern Illinois and Southwest Indiana near I-64 and became a focal point for shower and thunderstorm development for the evening hours on the 30th with a few storms producing sub-severe hail. RAP analysis had 0-1 km CAPE of 500-750 J/kg and 0-6 km shear of 50 kts to go with lapse rates around 8 C/km.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 5:13 PM CST, 2 hours 57 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service Paducah KY 613 PM CDT Sat Mar 30 2024 .KEY MESSAGES... - Temperatures will remain 10-15 degrees above normal through Monday, with a few locations nearing 80 degrees. - Thunderstorm chances remain low into Monday, with the main risk arriving Monday evening and overnight as a cold front approaches. There is increasing confidence in seeing strong to severe storms, especially across southeast Missouri and southern Illinois. Damaging winds and a few spin up tornadoes look to be the main concern. Wind gusts between 25-35 mph are possible behind the front on Tuesday. - Temperatures will be 10 degrees below normal by the middle of next week in the 50s/30s. Frost and possibly even freeze headlines are looking more likely by Wednesday night and especially Thursday night. && .DISCUSSION... Issued at 304 PM CDT Sat Mar 30 2024 Sfc low pressure is currently moving over Ohio as its attendant frontal boundary will set up across northern portions of the FA this evening. In fact, a cu field has developed on GOES-16 satellite imagery across portions of southern Illinois and southeast Missouri where isolated diurnal convective initiation will be possible. This lines up well with a blend of the NBM/CONSShort which gradually lift 30-40% PoPs northeast into southwest Indiana through the overnight. RAP13 meso analysis shows about 500-750 J/kg of 0-1km CAPE and 50 kts of sfc-6km of shear. Parameters overall are not to concerning, but would not be surprised if a gusty thunder shower or two tries to develop before diurnal heating wanes given steep sfc-3 km lapse rates around 8.0 C/km and inverted-v thermal profiles. Overall, any pcpn up north should taper off by Sunday morning as the warm front lifts north allowing for another warm unseasonably dry day with temps 10-15 degrees above normal nearing 80 degrees. By Sunday evening, the FA will be dominated by a warm sector regime as most of the CAMs keep the aformentioned frontal boundary to the north across central Illinois. SPC in their D2 outlook shows the elevated hail risk just outside the CWA with most of our region remaining dry. Cannot entirely rule out a isolated shower/storm along the I-64 corridor Sunday night into Monday morning as any slight shift south in the boundary would clip our northern counties. The main focus remains Monday into Monday night as synoptic scale ascent will begin to ramp with a 500 mb positively tilted longwave trough ejecting leeward of the Rockies. With the warm front still north of the FA, southerly flow allows for an influx of moisture with theta-e values of 330-335K. Dewpoints in the mid-60s translates to about 600-1200 J/kg of MLCAPE developing by the afternoon; however, most model guidance shows a cap will be in place, so most of the day likely ends up dry. By 00z, both the 12z GFS/ECMWF now show sfc low pressure tracking a bit more SE towards STL Monday night. As the low deepens, the wind fields quickly respond with 50- 60+ kts of effective bulk shear. Cooling in the mid-levels also steepens the lapse rates as rapid height falls begin to occur with the nose of a 80-90 kt 500 mb jet max approaching the FA. With a cold front entering western Missouri, NBM categorical PoPs ramp up as Monday evening and overnight when the potential is the greatest for some strong to severe storms. The main concern is for damaging winds as initial storms near the frontal boundary grows upscale into a MCS that will approach from the west. A few spin up tornadoes will also be possible given sfc-1km shear of 20-25 kts. Particularly concerned along the warm front near the Evansville Tri- State where sfc winds locally back due south with elongated curved hodographs. SPC currently has a "slight risk" over portions of southeast Missouri and southern Illinois where confidence is the highest in seeing some severe storms. The risk which seems to be very common around here recently is more contingent to the east as it will depend on how quickly the evolution of the MCS occurs as instability wanes. It is worth mentioning the NAM shows a stout EML that limits convection in the evening despite a similar low track, but would expect a trend to a much stormier scenario in future runs. Overall, there is increasing confidence in seeing some severe storms with what still looks like a typical spring time event. Although the risk is marginal, we will also need to watch for some excessive rainfall, especially along I-64 where multiple rounds of convection would be favored. Heading into Tuesday morning, lingering pcpn remains possible as the cold front quickly transverses across the FA with low pressure moving towards the great lakes along a baroclinic gradient. Robust CAA will cause 850 mb temps to plummet to -3 to -5 degC by the middle of the week as a potent 500 mb trough digs into the Ohio Valley. This will set the stage for unseasonably cold temperatures in the 50s/30s that will be 10 degrees below normal. Gradient winds likely limit the frost potential until at least Wednesday night, with Thursday night more favored as sfc high pressure settles over the region. In fact, NBM even indicates a 50-60% probability of falling below freezing near the I-64 corridor. We will also need to watch for 25-35 mph gusts on Tuesday and some wrap around moisture on Wednesday. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 613 PM CDT Sat Mar 30 2024 A weak boundary sits east to west in the vicinity of Interstate 64 this evening. A few showers have developed just south of this boundary and a few thunderstorms will be possible over the next couple of hours from near MWA eastward to EVV and OWB. The activity should decrease after 02z. A surge of moisture from the south early Sunday morning may lead to some MVFR ceilings and light showers after about 08z through 15z when warming temperatures should help ceilings climb. A generally overcast day appears likely but ceilings should be above 3000 ft by afternoon. Most of the convective activity looks to stay to the north of the area on Sunday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...DW AVIATION...JGG
Hazardous Weather Outlook National Weather Service Paducah KY 312 PM CDT Sat Mar 30 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-311000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 312 PM CDT Sat Mar 30 2024 /412 PM EDT Sat Mar 30 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A few isolated thunderstorms are possible this evening, mainly across portions of southern Illinois and southwest Indiana. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional chances for thunderstorms remain low into Monday, with the best chance for strong to severe storms arriving Monday evening and overnight ahead of a cold front. Damaging winds a few spin up tornadoes looks to be the main concern. Much colder air arrives behind the cold front with some frost potential Wednesday night, and especially Thursday night. There is also the possibility for temperatures to fall below freezing locally, especially near the I-64 corridor. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday evening into Monday night. DW
Preliminary Local Storm Report
National Weather Service Paducah KY
831 PM CDT Sat Mar 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM Hail 1 E Petersburg 38.50N 87.27W
03/30/2024 M0.75 Inch Pike IN Public
Report from mPING: Dime (0.75 in.).
&&
JGGSpecial Weather Statement
National Weather Service Paducah KY
843 PM CDT Sat Mar 30 2024
ILZ082-083-310230-
White IL-Hamilton IL-
843 PM CDT Sat Mar 30 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WHITE AND NORTHERN
HAMILTON COUNTIES THROUGH 930 PM CDT...
At 842 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 12 miles south of Bluford
to near Mcleansboro. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carmi, Mcleansboro, Grayville, Crossville, Enfield, Dahlgren, Maunie,
Springerton, Belle Prairie City, and Phillipstown.
This includes Interstate 64 in Illinois between Mile Markers 127 and
130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3805 8803 3805 8804 3804 8804 3803 8803
3800 8804 3807 8870 3822 8870 3824 8799
TIME...MOT...LOC 0142Z 268DEG 31KT 3816 8868 3815 8846
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RJPThe Evansville,IN radar (KVWX), 32 km away, was scanning. The volume nearest the first event began at 02:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165951.